Alert archive / Nebraska / Flash Flood Warnings in 2016
Flash Flood Warning 16, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Aug 18, 2016, 7:14 PM MDT for 4 counties in Nebraska. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 7:14 PM MDT (01:14 UTC)
- Expired
- Aug 18, 2016, 10:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Banner County, NE, Cheyenne County, NE, Morrill County, NE, Scotts Bluff County, NE
The radar
The Cheyenne radar (KCYS), 128 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 7:56 PM MDT | FLASH FLOOD | 8 W Redington, NE | HEAVY RAIN CONTINUING. CORRALS FLOODED AND STANDING WATER EVERYWHERE. |
| Aug 18, 8:13 PM MDT | HEAVY RAIN 1.7 | 8 W Redington, NE | |
| Aug 18, 9:20 PM MDT | FLASH FLOOD | Bayard, NE | 2.0 INCHES STORM TOTAL RAINFALL. LOW LYING AREAS FLOODED. |
| Aug 18, 9:20 PM MDT | HEAVY RAIN 1.72 | Bayard, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 2233 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133
WGUS55 KCYS 190114
FFWCYS
NEC007-033-123-157-190415-
/O.NEW.KCYS.FF.W.0016.160819T0114Z-160819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
714 PM MDT THU AUG 18 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
NORTHERN BANNER COUNTY IN THE PANHANDLE OF NEBRASKA...
WESTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...
SOUTHEASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 1015 PM MDT
* AT 713 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BAYARD...MINATARE...REDINGTON...MOOMAWS CORNER...HARRISBURG...SOUTH
BAYARD JUNCTION...ANGORA...CHIMNEY ROCK STATE PARK...WILDCAT HILLS
CAMPGROUND...WILDCAT HILLS STATE RECREATION AREA...THE INTERSECTION
OF HIGHWAY 385 AND L62...MELBETA AND MCGREW.
ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4199 10293 4140 10337 4147 10345 4151 10364
4155 10390 4173 10400 4181 10359 4199 10339
$$
CLAYCOMB1 follow-up statement
795
WGUS75 KCYS 190345
FFSCYS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
945 PM MDT THU AUG 18 2016
NEC007-033-123-157-190355-
/O.CAN.KCYS.FF.W.0016.000000T0000Z-160819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE NE-BANNER NE-MORRILL NE-SCOTTS BLUFF NE-
945 PM MDT THU AUG 18 2016
...THE FLASH FLOOD WARNING FOR NORTHWESTERN CHEYENNE...NORTHERN
BANNER...WESTERN MORRILL AND SOUTHEASTERN SCOTTS BLUFF COUNTIES IS
CANCELLED...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 4199 10293 4140 10337 4147 10345 4151 10364
4155 10390 4173 10400 4181 10359 4199 10339
$$
CLAYCOMBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 5:49 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 18, 5:49 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 549 PM MDT THU AUG 18 2016 .SHORT TERM...(This evening through Saturday) Issued at 235 PM MDT Thu Aug 18 2016 The main concern with this portion of the forecast is how widespread precipitation chances will be during the next 24 hrs and how cold it will get on Saturday morning. Tonight: Latest radar loop was showing numerous showers and thunderstorms developing within a broad scale upper level diffluence zone. Latest MSAS/obs data was also showing some good low level convergence mainly along and southeast of the Laramie Range. Weak frontal boundary has now surged through Torrington and Wheatland and areas north of Alliance. Temperatures have continued to gradually drop behind this boundary. This boundary should surge through the remainder of the forecast area this evening. Could still see a few strong storms this evening with small hail and gusty winds. Another concern is the heavy rain potential due to slow movement of these storms. This shower and thunderstorm activity should begin to weaken after sunset, but we may also see some stratus develop due to the low level moisture increasing behind the boundary. Friday-Saturday: Latest water vapor loop was showing a fairly strong shortwave moving into northwest Montana. This looks to be the leading edge of our surge of much colder air. Based on water vapor trends, this feature may reach the northern half of our forecast area by daybreak. This is faster than what the latest nam is suggesting. We will have to keep an eye on this during the night. If this boundary does moves through quicker we may see temperatures drop quicker than expected during the day tomorrow with a really good chance of rain following behind it. Temperatures may try to recover during the late afternoon mainly in the northern half of the area, but it will be a chilly day overall. High pressure then builds south into the area friday night into Saturday morning. This should bring much colder temperatures with overnight lows possibly dropping near freezing in Laramie with mostly 30s to around 40 elsewhere. In fact, this could be near record lows for this time of year. Later shifts may need to issue and Frost Advisory for the Laramie valley tomorrow night. After a cool start Saturday should be a cool but a mostly sunny day. .LONG TERM...(Saturday night through Thursday) Issued at 235 PM MDT Thu Aug 18 2016 A seasonally benign period upcoming for the latter half of the weekend and into early next week. Dry northwest flow over the CWFA Saturday night will be replaced by a transitory ridge for Sunday and Sunday Night. This will yield generally dry conditions Sunday and Monday with temperatures warming back to seasonal normals on Sunday and above normals for Monday. In fact high temperatures will warm back into the 80s above 4000 feet, with 90s below on Monday. Monday will need to be watched for the possibility of red flag conditions in areas west of the Laramie Range. By Tuesday, both the ECMWF/GFS advertise weak shortwave energy lifting northeast thru the CWFA which will likely enhance convective chances in mountain locations. Afternoon/evening thunderstorm chances will continue Tue-Thu as a series of impulses rotate thru cyclonic flow around a stalled area of low pressure located across southern Canada. High temperatures will fall back into the 70s Wed-Thu as cooler air is advected into the region. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 547 PM MDT Thu Aug 18 2016 Cold front moving into the area late this afternoon/evening will bring northeast upsloping winds and increasing chances for MVFR/IFR ceilings. Used latest HRRR forecast which has timing on lower ceilings around 06Z or shortly thereafter. Lower ceilings will last through the overnight hours into Friday morning before lifting. && .FIRE WEATHER... Issued at 235 PM MDT Thu Aug 18 2016 Numerous showers and thunderstorms will tend to suppress critical fire weather conditions during the next couple of days. May see an occasional lightning from some of the convection this evening which may start a fire or two. Otherwise, the next critical fire weather conditions appear to develop early next week. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...REC LONG TERM...CAH AVIATION...GCC FIRE WEATHER...REC
Hazardous weather outlook, Aug 18, 5:47 AM MDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 547 AM MDT THU AUG 18 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>108-117>119-191200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 547 AM MDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD FRONT LATE THIS MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG TO MARGINALLY SEVERE THIS AFTERNOON AND THIS EVENING. STRONG GUSTY WINDS AND HAIL ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT. SOME STRONG THUNDERSTORMS ARE POSSIBLE NEAR THE COLORADO BORDER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. WYZ109>116-191200- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 547 AM MDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD FRONT THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
In the hours before
Local storm report, Aug 18, 6:37 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL BRIDGEPORT 41.67N 103.10W
08/18/2016 E0.25 INCH MORRILL NE PUBLIC
DAMAGE TO TRAILER AND HOUSE
&&
BCHAPMANLocal storm report, Aug 18, 6:45 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL BRIDGEPORT 41.67N 103.10W
08/18/2016 M1.75 INCH MORRILL NE LAW ENFORCEMENT
PING PONG TO GOLF BALL SIZE HAIL OCCURRED FOR 5-10 MIN IN
BRIDGEPORT.
&&
MAZURLocal storm report, Aug 18, 6:46 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
646 PM MDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM FLASH FLOOD BUSHNELL 41.23N 103.89W
08/18/2016 KIMBALL NE EMERGENCY MNGR
REPORTS OF FLOODING IN BUSHNELL, DIX, AND KIMBALL DUE THE
HEAVY RAIN THAT HAS AND IS FALLING
&&
BCHAPMANLocal storm report, Aug 18, 6:47 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL BRIDGEPORT 41.67N 103.10W
08/18/2016 E1.00 INCH MORRILL NE PUBLIC
DAMAGE TO TRAILER AND HOUSE
&&
BCHAPMANSpecial weather statement, Aug 18, 6:50 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 650 PM MDT THU AUG 18 2016 NEZ019-021-190130- MORRILL NE-SCOTTS BLUFF NE- 650 PM MDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRILL AND NORTHEASTERN SCOTTS BLUFF COUNTIES UNTIL 730 PM MDT... AT 648 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS EAST OF LAKE MINATARE MOVING NORTHEAST AT 10MPH...AND ALSO 25 MILES EAST OF SCOTTSBLUFF AT THE INTERSECTION OF HIGHWAY 385 AND L62...MOVING NORTH AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BAYARD...MOOMAWS CORNER...ANGORA AND THE INTERSECTION OF HIGHWAY 385 AND L62. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4175 10304 4172 10331 4199 10349 4200 10297 TIME...MOT...LOC 0048Z 180DEG 11KT 4179 10317 MAZUR
Local storm report, Aug 18, 7:12 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
712 PM MDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD 7 S CHUGWATER 41.65N 104.82W
08/18/2016 PLATTE WY FIRE DEPT/RESCUE
FLASH FLOODING BETWEEN 615 AND 705 ON INTERSTATE 25
BETWEEN MILE MARKER 45 AND 47. FLOODING HAS ENDED AS OF
705 PM.
&&
GCLAYCOMThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:25 PM MDT | Flash Flood Warning | CYS | Banner, Kimball, Scotts Bluff | 3 hr |
| Aug 18, 6:40 PM MDT | Areal Flood Advisory | CYS | Morrill | 3 hr |
| Aug 18, 6:50 PM MDT | Special Weather Statement | CYS | Morrill | 40 min |
| Aug 18, 7:31 PM MDT | Special Weather Statement | CYS | Morrill | 29 min |
Nearby
Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.